Heavy Snow, Wasatch Mountain Valleys/Huntsville/Park City/Heber
- When
- November 26, 6:00 AM MST to 9:30 PM MST
- Where
- Wasatch Mountain Valleys/Huntsville/Park City/Heber forecast zone
- Reported by
- TRAINED SPOTTER
Liberty
bringing large amounts of snow. The first significat snowfall in the populated valleys resulted in numerous travel problems.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A major winter storm hit Utah...bringing large amounts of snow. The first significat snowfall in the populated valleys resulted in numerous travel problems. 2 motorists were killed in a crash in an icy bridge in Clearfield according to news media. 2 Multi car pile ups involving at least 10 vehicles each occurred in I-15 in Farmington and Willard. Hundreds of slide-offs and other minor accidents were reported through local media.SNOWFALL TOTALS WERE (INCHES).. ALTA 28 SNOWBIRD 25 OQUIRRH MTNS 24 BRIGHTON 23 FARMINGTON CYN 23 SOLITUDE 19 FARNSWORTH LAKE 19 BEN LOMOND PEAK 17 SPRUCES 17 TONY GROVE LAKE 15 LIBERTY 15 CHALK CREEK 14 TOOELE BENCH 14 THE CANYONS 13 TRIAL LAKE 11 KEARNS 10 TOOELE 10 EAST LAYTON 10 MAGNA 8 HERRIMAN 8 LAYTON BENCH 8 TIMP DIVIDE 7 PARK CITY 6 TAYLORSVILLE 6 UPPER MILLCREEK 6 CENTERVILLE 6 KIMBALL JUNCTION 5 WEST JORDAN 5 WEST MURRAY 5 BOUNTIFUL BENCH 5 COALVILLE 4 CEDAR BREAKS 4 LAYTON 4 COVE FORT 4 COTTONWOOD HGHTS 4 FILLMORE 3 RANDOLPH 3 UPPER AVENUES 3 ALPINE 3 PAYSON 3 PINTO JCT 2 SANDY 2
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 26, 4:15 AM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 AM MST SAT NOV 26 2005
.SYNOPSIS...A STRONG COLD FRONT MOVING ACROSS THE AREA TODAY WILL
USHER A COLD...MOIST AND UNSTABLE AIRMASS INTO THE REGION. UNSETTLED
WEATHER IS EXPECTED TO CONTINUE THROUGH THE FIRST HALF OF THE
UPCOMING WEEK.
&&
.DISCUSSION...POWERFUL PACIFIC JET IMPINGING ON PACIFIC COAST THIS
MORNING...WITH LEAD SHORTWAVE TROUGH CURRENTLY TRANSLATING ACROSS
NORTHERN UT. VORT MAX ASSOCIATED WITH THIS SHORTWAVE CURRENTLY
TRANSLATING ACROSS GREAT SALT LAKE DESERT...WITH REGION OF STRONG
PVA ALONG WITH ENTRANCE REGION OF JET RESULTING IN UPWARD VERTICAL
MOTION AND RESULTANT PRECIPITATION ACROSS MUCH OF NORTHERN UTAH AND
FAR SOUTHWEST WYOMING. FAIRLY STRONG 700MB COLD ADVECTION IN PLACE
ACROSS NORTHERN UT WITH RUC-ANALYZED 700MB TEMPS CURRENTLY AROUND
-6C. JUST UPSTREAM STRONG 500MB COLD ADVECTION CURRENTLY SPREADING
INTO NORTHWESTERN UT AND RESULTING IN AN INCREASE IN CONVECTION
ACROSS THE GREAT SALT LAKE DESERT...EVIDENCED BY COOLING CLOUD TOPS
IN IR IMAGERY. AS SHORTWAVE TROUGH CONTINUES TO TRANSLATE EASTWARD
THIS MORNING EXPECT SEVERAL MORE HOURS OF PRECIPITATION ACROSS
NORTHERN UT. CONTINUED COLD ADVECTION WILL ALLOW SNOW LEVELS TO FALL
TO THE VALLEY FLOORS BY NOONTIME. AS COLD ADVECTION CONTINUES
THROUGHOUT THIS AFTERNOON...BOTH ALOFT AND AT THE
SURFACE...OCCASIONAL SNOW SHOWERS WILL CONTINUE ACROSS THE NORTHERN
HALF OF THE CWA.
TWO AREAS OF ENHANCED PRECIPITATION ARE EXPECTED OVERNIGHT. THE
FIRST IS ACROSS AREAS SOUTHEAST OF THE GREAT SALT LAKE...WHERE VERY
COLD AIR ALOFT /-16 AT 700MB AND -34 AT 500MB/ WILL RESULT IN STEEP
LAPSE RATES AND SUPPORT DEVELOPMENT OF HEAVY SNOWBANDS OVER THE
GREAT SALT LAKE. NORTHWEST WINDS THROUGHOUT THE 700-500MB LAYER
SHOULD STEER THESE BANDS SOUTHEAST INTO AREAS FROM FAR SOUTHERN
DAVIS COUNTY THROUGH EASTERN SALT LAKE COUNTY...AND PERHAPS FAR
NORTHERN UTAH COUNTY...WHERE WARNING CRITERIA SNOWS CAN BE EXPECTED.
AS A RESULT HAVE GONE AHEAD AND ISSUED A HEAVY SNOW WARNING FOR THE
WASATCH FRONT. ALTHOUGH HEAVIEST SNOW IS EXPECTED OVERNIGHT...ONSET
OF SNOW IN THESE AREAS DURING THE DAYTIME HOURS REQUIRES WARNING TO
BEGIN DURING THE DAYTIME PERIOD.
SECOND AREA IS ACROSS CENTRAL UTAH WHERE SECONDARY SHORTWAVE TROUGH
WILL RESULT IN ENHANCEMENT IN SNOWFALL OVERNIGHT. HAVE GONE WITH A
SNOW ADVISORY FOR WEST CENTRAL UTAH...ZONE 15...PRIMARILY CONCERNED
ABOUT SNOW ALONG THE INTERSTATE 15 CORRIDOR NEAR FILLMORE...WHICH
TENDS TO BE FAVORED IN NORTHWEST FLOW. OTHERWISE GOING HEAVY SNOW
WARNING FOR CENTRAL AND SOUTHWEST MOUNTAINS LOOKS IN GOOD SHAPE.
EXPECT SNOW TO TAPER OFF DURING THE DAY SUNDAY AS 500MB TEMPS BEGIN
TO WARM IN RESPONSE TO BUILDING SHORTWAVE RIDGE UPSTREAM. 700MB
WARM ADVECTION ASSOCIATED WITH THIS RIDGE IS FORECAST TO OVERSPREAD
THE FORECAST AREA MONDAY...WHICH MAY WELL BRING ANOTHER ROUND OF
SNOWFALL ACROSS THE HIGHER TERRAIN.
ACTIVE PATTERN LOOKS TO CONTINUE THROUGHOUT THE REMAINDER OF THE
UPCOMING WEEK...AS YET ANOTHER SHORTWAVE TROUGH IS FORECAST BY
GFS/EC TO TRANSLATE THROUGH THE FORECAST AREA TUESDAY NIGHT INTO
WEDNESDAY. AT THIS TIME HAVE LEFT POPS BEYOND MONDAY IN THE SLIGHT
CHANCE/CHANCE CATEGORY.
&&
.AVIATION...NORTHWESTERLY WINDS TO DEVELOP AT KSLC DURING THE
MORNING HOURS AS GRADIENT INCREASES BEHIND THE COLD FRONT. THE
COOLING AIRMASS WILL SUPPORT RAIN SHOWERS TURNING TO SNOW SHOWERS BY
MIDDAY. THIS WILL RESULT IN BRIEF PERIODS OF IFR CONDITIONS THIS
AFTERNOON. VERY COLD NORTHWEST FLOW TONIGHT WILL LIKELY RESULT IN
LAKE EFFECT SNOW BANDS AND MORE PERSISTENT IFR CONDITIONS THROUGH
THE NIGHT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING THROUGH SUNDAY MORNING ZONES
UTZ002>004-006>010-017.
SNOW ADVISORY THIS AFTERNOON THROUGH SUNDAY MORNING ZONE
UTZ015.
WY...SNOW ADVISORY THROUGH TONIGHT ZONE WYZ021.
&&
PUBLIC...SEAMAN
AVIATION...BRENCHLEYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 505 AM MST SAT NOV 26 2005 UTZ001>021-WYZ021-270100- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 505 AM MST SAT NOV 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AS WELL AS EXTREME SOUTHWEST WYOMING. .DAY ONE... TODAY A COLD AND MOIST STORM SYSTEM WILL AFFECT THE REGION TODAY INTO TONIGHT...BRINGING ACCUMULATING SNOW TO MUCH OF NORTHERN AND CENTRAL UTAH...IN ADDITION TO FAR SOUTHWEST WYOMING. A HEAVY SNOW WARNING IS IN EFFECT FOR THE MOUNTAINS OF NORTHERN AND CENTRAL UTAH WHERE 10-20 INCHES CAN BE EXPECTED BY SUNDAY AFTERNOON...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. A HEAVY SNOW WARNING IS ALSO IN EFFECT FOR AREAS ALONG THE WASATCH FRONT MAINLY SOUTHEAST OF THE GREAT SALT LAKE WHERE HEAVY SNOW IS EXPECTED TONIGHT. SEE SLCWSWSLC FOR DETAILS. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY AN UNSETTLED WEATHER PATTERN IS EXPECTED TO PERSIST ACROSS THE AREA THROUGH THE UPCOMING WEEK. BE SURE TO MONITOR THE LATEST FORECASTS FROM YOUR NATIONAL WEATHER SERVICE FOR UPDATES ON THIS ACTIVE WEATHER PATTERN...AS WELL AS POSSIBLE WATCHES...WARNINGS AND ADVISORIES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SEAMAN
6 heavy snow, 2 high wind. Local standard time, as filed.
Liberty
Storm total Tony Grove auto gauge
Hayden Fork SNOTEL
Parleys Summit SNOTEL
Rocky Basin SNOTEL (Oquirrhs)
Non Tstm wind gusts Wendover AAF
5.0 in 12 hrs, 8.2 storm total in Murray
Non tstm wind 4 NNW Hurricane.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481936, 5481932, 5481933, 5481934, 5481935, 5481937, 5481938, 5481939.